Talking to Your Doctor About Painstipation

(Opioid-Induced Constipation, or OIC)

If you are taking opioids and have constipation symptoms, talk to a doctor about your symptoms and ask about a treatment that may be right for you. To aid the discussion, please review the questions below. Click the link on the right to download a form that you can complete.

  • Since you began taking your pain medicine, have any of the following symptoms appeared or worsened during bowel movements:
    • Feeling of blocked bowels
    • Feeling of incomplete emptying
    • Straining
    • Abdominal pain
  • After starting your pain medicine, how many bowel movements have you had each week?
  • How long since your last bowel movement?
  • Which of the following best describes how your stool looks:
    • Very hard
    • Hard
    • Slightly hard
    • Firm
    • Soft-firm
    • Watery
  • What methods have you used to help with the symptoms of constipation?
    • Lifestyle and dietary changes (such as increased movement, fiber, or liquids)
    • Laxatives
    • Other (such as enemas, doctor or nurse assistance)

Conversation Starter

Below are questions that can help get the conversation started with your doctor.


I have been on opioids and am experiencing constipation symptoms. What are some treatment options that can help provide rapid relief?

I am taking opioids and I continue to experience constipation symptoms despite having tried laxatives. What can provide rapid and reliable relief?